North Carolina, 2015

Hail and Damaging Winds in North Carolina, August 6, 2015

August 6, 2015 · NWS ILM · 4 events in 2 counties and zones

Moderate instability south of a stationary front and an approaching upper level disturbance helped to develop a cluster of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Moderate instability south of a stationary front and an approaching upper level disturbance helped to develop a cluster of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 6, 1:14 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 6, 1:14 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT THU AUG 6 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL PRECEDE AN APPROACHING COLD FRONT
TONIGHT THROUGH FRIDAY. THE FRONT WILL CROSS THE COAST VERY EARLY
ON SATURDAY...USHERING DRIER AND COOLER CONDITIONS THIS WEEKEND
INTO EARLY NEXT WEEK. RAIN CHANCES WILL INCREASE TUESDAY INTO THE
MIDDLE OF NEXT WEEK...AS A FRONT STALLS ALONG OUR COAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 214 PM THURSDAY...AS ANTICIPATED DIURNAL CONVECTION HAS
STARTED TO DEVELOP OVER THE AREA THIS AFTERNOON. THUS FAR STORMS
ARE ON THE WEAK SIDE AND APPEAR RELATIVELY BENIGN. SPC DID EXPAND
THE SLIGHT RISK AREA NORTH AND EAST WITH THE AFTERNOON UPDATE
GIVEN THE SOMEWHAT FAVORABLE CONDITIONS. SPC MESO ANALYSIS SHOWS
AN EXPANDING AREA OF MLCAPE ABOVE 3000 J/KG WITH LIFTED INDEX NOW
IN THE -7 TO -8 RANGE. THE LACK OF ANY SIGNIFICANT CAPPING HAS
RESULT IN EARLIER STORM INITIATION COMPARED TO YESTERDAY. EARLIER
STORM DEVELOPMENT COMBINED WITH AN INCREASE IN MOISTURE THROUGH
THE COLUMN HAS HELPED LESSEN THE SEVERE POTENTIAL SO FAR. LATEST
DCAPE VALUES REMAIN AROUND 800 J/KG AND THE EARLY STORM
DEVELOPMENT IS HELPING LIMIT OVERALL CAPE. HOWEVER THERE WILL
REMAIN A THREAT OF WET MICROBURSTS AND AS THE COLD FRONT OFF TO
THE WEST-NORTHWEST MOVES CLOSER LOW LEVEL JETTING WILL STRENGTHEN.

THE AFOREMENTIONED FRONT IS BEING DRIVEN TOWARD THE AREA BY A
SHORTWAVE CURRENTLY CROSSING THE TN VALLEY. THIS FEATURE WILL PUSH
THE FRONT INTO THE AREA LATE IN THE PERIOD AS THE SHORTWAVE STARTS
TO WEAKEN AND OPEN UP. THE WEAKENING STATE OF THE WAVE/FRONT AS IT
MOVES INTO THE AREA SHOULD SLOW THE FRONT DOWN AND WORK TO
MINIMIZE SEVERE WEATHER POTENTIAL...ALTHOUGH THE THREAT WILL NOT
BE ZERO. STORMS WILL LINGER THROUGH THE OVERNIGHT PERIOD WITH
STORM MOTIONS POSSIBLY EXCEEDING 20 KT AS LOW LEVEL JET PEAKS IN
THE 25 TO 30 KT RANGE LATER TONIGHT. COVERAGE WILL INCREASE INTO
THE HIGH CHC TO LIKELY RANGE AS THE FRONT ARRIVES IN THE AREA.
PRECIPITABLE WATER APPROACHES 2.25 INCHES OVERNIGHT AND THE WARM
CLOUD LAYER WILL BE ON THE DEEP SIDE...AROUND 12K FT. ALTHOUGH
STORM MOTIONS WILL BE WELL OVER 10 KT THE HIGH PWATS AND DEEP WARM
CLOUD LAYER MEAN TRAINING STORMS WILL HAVE THE POTENTIAL TO DROP A
LOT OF RAIN OVER AN AREA IN A RELATIVELY SHORT AMOUNT OF TIME AND
LOCALIZED FLOODING COULD BE A CONCERN.

STRONG SOUTHERLY FLOW AND CLOUD COVER WILL KEEP LOWS ABOVE CLIMO
OVERNIGHT...BUT HOW FAR ABOVE CLIMO REMAINS A QUESTION. RAIN
ACROSS A GOOD PORTION OF THE AREA AT TIMES OVERNIGHT WILL HELP
DROP TEMPS LOWER THAN THE AIR MASS WOULD NORMALLY SUPPORT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 214 PM THURSDAY...CHIEF HEADLINE AND CAPTION FOR FRIDAY AND
SATURDAY REMAINS A SOLID CHANCE OF RAIN FRIDAY FOLLOWED BY A
CHANGE OF AIR MASS SATURDAY ! SIMILAR IN A WAY TO LAST WEEKEND
WHERE A WEAK COLD FRONT USHERED VERY COMFORTABLE HUMIDITY LEVELS
ACCOMPANIED BY SEASONABLE TO SLIGHTLY BELOW NORMAL MAXIMUMS AND
HOURLY TEMPERATURE TRENDS. A FEW SHOWERS MAY LINGER OR DOT THE
COAST SATURDAY AS THE FRONT EDGES EAST OVER THE WATERS. THE FRONT
WILL SLOW DOWN AND STALL OFF THE COAST SO A SLIGHT CHANCE OF A
COASTAL SHOWER ON SATURDAY COULD LINGER INTO THE AFTERNOON...WITH
PLEASANTLY WARM MIDDLE TO UPPER 80S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 214 PM THURSDAY...LOVELY SUNDAY WEATHER ANTICIPATED WITH NO
MENTIONABLE POP VALUES AND LOW HUMIDITY LEVELS AS HIGH PRESSURE
SETTLES INTO THE REGION. THE OVERALL FAIR AND DRY FEEL IS APT TO
EXTEND INTO MONDAY BEFORE THE APPROACH OF A LOW PRESSURE SYSTEM
TUESDAY INTO WEDNESDAY ELEVATES RAIN CHANCES. FOR THE MOST PART
NO ANOMALOUS TEMPERATURE TRENDS ARE EXPECTED IN THE EXTENDED
PERIOD SUNDAY THROUGH THURSDAY WITH SEASONABLE READINGS
ANTICIPATED. BECAUSE A FRONT WILL REMAIN QUASI-STATIONARY OFF THE
COAST IN DAYS 4-7...BEST SHOWER CHANCES WILL RESIDE CLOSE TO THE
COAST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...OUR CONVECTIVE TEMP HAS BEEN REACHED...AND WE SHOULD
SEE SOME DECENT COVERAGE THIS AFTERNOON INTO THE EVENING HOURS.
TIMING IS A BIT TRICKY AS THERE MAY BE AT LEAST TWO BATCHES OF
STORMS...THE FIRST THIS AFTERNOON JUST WITH GENERAL HEATING AND
BOUNDARIES...AND AT LEAST ANOTHER ROUND THIS EVENING WITH
INCREASED MOISTURE AS WELL AS A COUPLE OF VORTS ROTATING THROUGH
THE REGION. WITH PWATS HOVERING AROUND TWO INCHES...EXPECT
OCCASIONAL HEAVY RAIN WITH GUSTY WINDS IN THE STRONGER CONVECTION.
THE CONVECTION COULD TAPER OFF TO LIGHT RAIN THROUGH THE OVERNIGHT
HOURS WITH VARYING CEILING HEIGHTS. PRECIPITATION INDUCED FOG IS
LIKELY...HOWEVER DUE TO THE CLOUD COVER DO NOT EXPECT IT TO BE TOO
BAD. DID NOT FOCUS MUCH ON THE BACK END OF THE TAFS...SAFE TO SAY
THAT THERE WILL STILL BE SCATTERED TO NUMEROUS CONVECTION THROUGH
THE END OF THE FORECAST PERIOD.

EXTENDED OUTLOOK...SCATTERED STORMS SATURDAY. VFR SUNDAY.
CHANCE FOR STORMS AGAIN MONDAY AND TUESDAY.

&&

.MARINE...

NEAR TERM /THROUGH TONIGHT/...
AS OF 214 PM THURSDAY...HAVE SO FAR DECIDED AGAINST RAISING ANY
HEADLINES FOR THE WATERS FOR TONIGHT. LATEST SURFACE ANALYSIS
DOES SHOW A SLIGHTLY PINCHED GRADIENT BUT AS OF YET WINDS/SEAS AT
THE BUOYS HAVE NOT RESPONDED. DO THINK SOME PORTIONS OF AMZ250 AND
AMZ252 WILL EXPERIENCE 5 FT SEAS THIS EVENING AND OVERNIGHT AS
WINDS EVENTUALLY DO INCREASE TO 15 TO 20 KT. 5 FT SEAS ARE LIKELY
TO BE OCCASIONAL AT BEST AND CONFINED TO SMALL AREAS OF EACH ZONE.
SEAS ACROSS THE BULK OF THESE ZONES WILL RUN 3 TO 4 FT. ACROSS SC
WATERS SEAS WILL BE SIMILAR...3 TO 4 FT...EXCEPT FOR 2 FT NEAR
SHORE.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 214 PM THURSDAY...PRIMARY MARINE HEADLINE WILL FOCUS ON A
WINDSHIFT AND COLD FRONTAL PASSAGE LATE FRIDAY NIGHT...INTO THE
PRE-DAWN HOURS OF SATURDAY. IT APPEARS WE COULD FALL SHY OF
ADVISORY CRITERIA BUT AN EXERCISE CAUTION HEADLINE COULD VERY WELL
BE NEEDED FRIDAY INTO SATURDAY FOR 3-5 FT SEAS AND PRE-FRONTAL SW
WINDS NEAR 20 KT. WINDS BEHIND THE COLD FRONT DO NOT APPEAR STRONG
AND SATURDAY WILL BECOME A DAY OF IMPROVEMENT AND RECOVERY ON THE
0-20 NM WATERS. SEAS FRIDAY SW 3-5 FT EVERY 5-6 SECONDS AND A FEW
STRONG TSTMS MAY IMPACT THE WATERS. OFFSHORE WINDS N-NW SATURDAY
IN WAKE OF A COLD FRONT OFFSHORE.

LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 214 PM THURSDAY...AN OPPORTUNITY TO GET OUT THERE SUNDAY IN
OFFSHORE WINDS AND RELATIVELY LOW SEA HEIGHTS NEAR SHORE. FARTHER
CHOPPINESS WILL BE GREATEST FARTHER OFFSHORE. A TRANSITION PERIOD
MONDAY INTO TUESDAY AS HIGH PRESSURE OVER THE AREA MONDAY SLIPS
OFFSHORE AND RETURN S-SW FLOW ON TUESDAY POTENTIALLY IMPACTED BY
SHOWERS AND ISOLATED TSTMS AS WELL ON TUESDAY...AS AN AREA OF LOW
PRESSURE NEARS THE COAST. IN THIS PERIOD SUNDAY AND MONDAY
REPRESENT TO FRIENDLIEST MARINE CONDITIONS ON THE WATERS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...COLBY
NEAR TERM...III
SHORT TERM...COLBY
LONG TERM...COLBY
AVIATION...DL/III
Hazardous weather outlook, Aug 6, 2:29 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
329 PM EDT THU AUG 6 2015

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-071930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
329 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR ISOLATED TO POSSIBLY SCATTERED STRONG
TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN SEVERE THREAT
WILL BE FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-071930-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
329 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR ISOLATED TO POSSIBLY SCATTERED STRONG
TO SEVERE THUNDERSTORMS THROUGH TONIGHT. THE MAIN SEVERE THREAT
WILL COME FROM DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-071930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
329 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY DEVELOP OR MOVE ACROSS
THE WATERS THROUGH TONIGHT. THE MAIN SEVERE THREAT WILL BE FROM
DAMAGING WIND GUSTS...IN EXCESS OF 35 KT...AND FREQUENT CLOUD TO
OCEAN LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 2:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
303 PM EDT THU AUG 6 2015

SCZ017-062000-
MARLBORO-
303 PM EDT THU AUG 6 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MARLBORO
COUNTY...

AT 305 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
CHESTERFIELD...OR 10 MILES NORTHWEST OF CHERAW...MOVING NORTHEAST AT
30 MPH.

HEAVY RAINFALL...FREQUENT LIGHTNING...AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WALLACE AND CHAVISTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3481 7968 3472 7958 3460 7981 3462 7979
      3463 7979 3464 7980 3465 7980 3466 7982
      3466 7983 3467 7984 3468 7986 3474 7989
      3477 7993 3480 7994 3480 7993
TIME...MOT...LOC 1903Z 242DEG 29KT 3479 8003

RGZ
Special weather statement, Aug 6, 2:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
320 PM EDT THU AUG 6 2015

NCZ096-062015-
BLADEN-
320 PM EDT THU AUG 6 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BLADEN COUNTY...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS OVER DUART...OR 15 MILES
NORTHWEST OF ELIZABETHTOWN...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AMMON...DUART...TOBERMORY...WHITE OAK...JEROME AND TAR HEEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3484 7849 3481 7845 3478 7843 3473 7885
      3483 7890 3485 7880 3485 7852 3486 7850
TIME...MOT...LOC 1920Z 249DEG 27KT 3480 7878

RGZ

The radar

The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
August 6, 2:30 PM EST to 2:31 PM EST
Where
Bladen County, 2.11 mi NW of Duart
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.823, -78.825

A tree was reportedly down on Glengerry Road, approximately 1/2 mile south of William O Huske Lock and Dam.

Thunderstorm Wind, Bladen

When
August 6, 4:10 PM EST to 4:12 PM EST
Where
Bladen County, 5.2 mi ENE of White Lake to 5.45 mi ENE of White Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.684, -78.419

Forty to fifty trees were reportedly down in the Bay Tree Lakes subdivision.

Hail, Bladen

When
August 6, 4:20 PM EST to 4:22 PM EST
Where
Bladen County, 5.62 mi ENE of White Lake
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.682, -78.409

Quarter to half dollar size hail was reported.

Thunderstorm Wind, Pender

When
August 6, 6:12 PM EST to 6:13 PM EST
Where
Pender County, 5.45 mi W of Penderlea
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.650, -78.146

A tree was reported down on Indian Hill Road, approximately 1 mile from Highway 421.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600049, 600048, 600045, 600046.